Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 29, 2020, 10:20 AM HST for Honolulu County, Hawaii. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2020, 10:20 AM HST (20:20 UTC)
- Expired
- Mar 29, 2020, 12:02 PM HST
- In force
- 102 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
788
WGHW50 PHFO 292020
FFWHFO
HIC003-292315-
/O.NEW.PHFO.FF.W.0022.200329T2020Z-200329T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1020 AM HST Sun Mar 29 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 115 PM HST.
* At 1016 AM HST, gages in Waikane and Waiahole streams indicated
rapid rises in water levels, with heavy rain persisting over the
area. Flooding of Kamehameha Highway in windward Oahu is expected
near Waikane and Waiahole streams.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream gage.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Ahuimanu, Waikane, Waiahole, Kahaluu, Kahana Valley State Park and
Heeia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 115 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2159 15789 2153 15784 2149 15785 2146 15784
2144 15780 2143 15779 2142 15779 2141 15790
2157 15798
FLASH FLOOD...STREAM GAGE INDICATED
$$
Birchard2 follow-up statements
009
WGHW70 PHFO 292127
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1127 AM HST Sun Mar 29 2020
HIC003-292315-
/O.CON.PHFO.FF.W.0022.000000T0000Z-200329T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1127 AM HST Sun Mar 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 1121 AM HST, Oahu Department of Emergency Management reported
water over the road at Waikane Stream, but Kamehameha Highway is
still passable. Radar indicates rainfall has moved from Waikane and
Waiahole towards Punaluu thus the flash flood warning remains in
effect.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2159 15789 2153 15784 2149 15785 2146 15784
2144 15780 2143 15779 2142 15779 2141 15790
2157 15798
FLASH FLOOD...OBSERVED
$$
VA/Birchard628
WGHW70 PHFO 292202
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1202 PM HST Sun Mar 29 2020
HIC003-292209-
/O.CAN.PHFO.FF.W.0022.000000T0000Z-200329T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1202 PM HST Sun Mar 29 2020
...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...
Radar indicated that heavy rain has ended, and police report that
Kamehameha Highway near Waikane is open, with flood waters
gradually receding.
LAT...LON 2159 15789 2153 15784 2149 15785 2146 15784
2144 15780 2143 15779 2142 15779 2141 15790
2157 15798
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 10:00 AM HST, 20 minutes earlier.
Area forecast discussion, Mar 29, 10:00 AM HST, 20 minutes before
Area Forecast Discussion...corrected National Weather Service Honolulu HI 1000 AM HST Sun Mar 29 2020 CORRECTED W/W/A SECTION .SYNOPSIS... Light to moderate trade winds will continue for the next couple of days, delivering clouds and showers that will primarily focus over windward areas. The island atmosphere will remain somewhat unstable today, so some of the showers could be briefly heavy, with the potential for a thunderstorm, especially over the Big Island slopes this afternoon. A bit of a drying trend on Monday is expected to be short-lived, with windward showers likely increasing again on Tuesday and Wednesday. An approaching front will bring light winds Thursday and Friday, which will likely allow showers to develop over interior and upslope areas in the afternoons. && .DISCUSSION... Currently, moderate to locally breezy trade winds are being supported by a high pressure cell centered far N of the islands. An E-W oriented trough aloft is just N of the islands, and overnight soundings show that the island atmosphere is quite unstable as a result. Latest radar and satellite images show heavy rain cores embedded within the clouds moving toward the islands with the trade wind flow. As these clouds grow in response to the instability, westerly winds above 15 thousand feet can be seen blowing their tops back toward the E. Although the greatest conglomeration of moisture is currently over waters E of Maui and the Big Island, and the chance of a briefly heavy downpour is about the same statewide today, a Flash Flood Watch (FFA) for Kauai county remains posted due to the saturated soils, especially in windward Kauai. Most showers should move steadily W with the trades, thereby reducing the threat of significant flooding, except that the forward motion of some of the deeper convection will slow as it interacts with the westerly flow aloft. The forecast for today was updated to increase expected rain and thunderstorm chances over the Big Island this afternoon, and to include winter weather over the Big Island summits as deep convection is expected to develop over the slopes. Otherwise, expect some briefly heavy downpours, mainly over windward areas, but if trades succumb to leeward sea breezes this afternoon on the smaller islands, a leeward shower can't be ruled out. Warming in the mid-levels tonight and Monday will allow the atmosphere to stabilize somewhat, with diminishing chances for heavy showers and thunderstorms. Light to moderate trade winds will deliver brief windward showers as the surface high moves to a position NE of the islands and the corresponding ridge extends N of the islands. Another trough aloft is expected to approach Tuesday, move over the islands Tuesday night and Wednesday, then linger into Thursday, acting to destabilize the atmosphere. A front passing well N of the islands will force the ridge southward over the islands starting Wednesday, with winds becoming light and variable Thursday and Friday. Shower chances will be greatest over windward areas while trades persist, but as winds weaken, the greatest rain chances will likely shift to interior and upslope areas. Some showers could be heavy due to the nearby trough. Deep-layer low pressure developing N of the islands next weekend complicates the forecast and introduces a large amount of uncertainty as an associated convergence band may be near the islands. && .AVIATION... The airmass over the state remains unstable. Expect a slight chance of thunderstorms or heavy showers for all islands beginning this afternoon. Across Leeward and Interior Big Island, afternoon sea breezes will combine with abundant moisture and cold temperatures aloft to create widespread shower activity with possible embedded thunderstorms. Otherwise, strong surface high pressure far to the north and northeast of the state will continue to promote moderate to locally strong trade winds across the islands. Multiple bands of showers will favor east and northeast facing slopes and coast. Brief spillover showers can be expected across the leeward slopes of the smaller islands, especially in the morning. AIRMET Sierra for mountain obscuration across Windward slopes will likely be lifted around midday in response to daytime heating. Later today, mid level ridging is expected to build over the state resulting in an inversion aloft around 8kft by late evening. A few locally heavy showers will still be possible over Kauai overnight, but the general trend will be towards increased air mass stability statewide. && .MARINE... Moderate to fresh trade winds will continue across the island chain through tonight. A Small Craft Advisory (SCA) is in effect for the typically windy waters around Maui and the Big Island. Trade winds will taper off Monday as the driving high pressure system to the north weakens. A High Surf Advisory for east facing shores remains in effect through today due to local and upstream trade winds, with a gradual trend down in surf heights expected this week as winds weaken. A small west northwest swell is expected to give surf a boost along north and west facing shores Tuesday through Thursday. Small south and south southwest swells will continue to keep some surf in place through the week along south facing shores, with a slightly larger south southeast swell expected boost surf heights a bit Wednesday night through Friday night. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Flash Flood Watch until 6 PM HST this evening Niihau-Kauai. && DISCUSSION...Birchard AVIATION...Bedal MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:13 PM HST | Areal Flood Advisory | HFO | Honolulu | 94 min |
| Mar 29, 3:57 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 29, 10:09 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 29, 10:24 AM HST | Areal Flood Advisory | HFO | Kalawao | 99 min |
| Mar 29, 1:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.